Vitalii V. Arestov     (Ural Federal University, 51 Lenin ave., Ekaterinburg, 620075, Russian Federation)


We consider a variant \(E_{n,k}(N;r,r;p,p)\) of the four-parameter Stechkin  problem \(E_{n,k}(N;r,s;p,q)\) on the best approximation of differentiation operators of order \(k\) on the class of \(n\) times differentiable functions \((0<k<n)\) in Lebesgue spaces on the real axis. We discuss the state of research in this problem and related problems in the spaces of multipliers of Lebesgue spaces and their predual spaces. We give two-sided estimates for \(E_{n,k}(N;r,r;p,p)\). The paper is based on the author's talk at the S.B. Stechkin's International Workshop-Conference on Function Theory (Kyshtym, Chelyabinsk region, August 1–10, 2023).


Differentiation operator, Stechkin's problem, Kolmogorov inequality, \((p,q)\)-Multiplier, Predual space for the space of \((p,q)\)-multipliers

Full Text:



  1. Arestov V.V. On the best approximation of differentiation operators. Math. Notes, 1967. Vol. 1, No. 2. P. 100–103. DOI: 10.1007/BF01268057
  2. Arestov V.V. On the best uniform approximation of differentiation operators. Math. Notes, 1969. Vol. 5, No. 3. P. 167–173. DOI: 10.1007/BF01388621
  3. Arestov V.V. Approximation of linear operators, and related extremal problems. Proc. Steklov Inst. Math., 1977. Vol. 138. P. 31–44.
  4. Arestov V.V. Approximation of operators that are invariant under a shift. Proc. Steklov Inst. Math., 1977. Vol. 138. P. 45–74.
  5. Arestov V.V. Approximation of operators of convolution type by linear bounded operators. Proc. Steklov Inst. Math., 1981. Vol. 145. P. 1–18.
  6. Arestov V.V. Approximation of invariant operators. Math. Notes, 1983. Vol. 34, No. 1. P. 489–499. DOI: 10.1007/BF01160861
  7. Arestov V.V. On the best approximation of the differentiation operator. In: Priblizhenie funkcii polinomami i splainami [Approximation of Functions by Polynomials and Splines]: collection of papers. Sverdlovsk, 1985. P. 3–14. (in Russian)
  8. Arestov V.V. Best approximation of translation invariant unbounded operators by bounded linear operators. Proc. Steklov Inst. Math., 1994. Vol. 198. P. 1–16.
  9. Arestov V.V. Approximation of unbounded operators by bounded operators and related extremal problems. Russian Math. Surveys, 1996. Vol. 51, No. 6. P. 1093–1126. DOI: 10.1070/rm1996v051n06abeh003001
  10. Arestov V.V. On the best approximation of the differentiation operator. Ural Math. J., 2015. Vol. 1, No. 1. P. 20–29. DOI: 10.15826/umj.2015.1.002
  11. Arestov V.V. Best uniform approximation of the differentiation operator by operators bounded in the space \(L_2\). Proc. Steklov Inst. Math., 2020. Vol. 308, Suppl. 1. P. S9–S30. DOI: 10.1134/S0081543820020029
  12. Arestov V.V. On the conjugacy of the space of multipliers. Trudy Inst. Mat. Mekh. UrO RAN, 2019. Vol. 25, No. 4. P. 5–14.  DOI: 10.21538/0134-4889-2019-25-4-5-14 (in Russian)
  13. Arestov V.V. Uniform approximation of differentiation operators by bounded linear operators in the space \(L_r\). Anal. Math., 2020. Vol. 46. P. 425–445. DOI: 10.1007/s10476-020-0040-z
  14.  Arestov V.V. Predual spaces for the space of \((p,q)\)-multipliers and their application in Stechkin’s problem on approximation of differentiation operators. Anal. Math., 2023. Vol. 49, No. 1. P. 43–65. DOI: 10.1007/s10476-022-0184-0
  15. Arestov V.V., Akopyan R.R. Stechkin’s problem on the best approximation of an unbounded operator by bounded ones and related problems. Trudy Inst. Mat. Mekh. UrO RAN, 2020. Vol. 26, No. 4. P. 7–31. DOI: 10.21538/0134-4889-2020-26-4-7-31 (in Russian)
  16. Arestov V.V., Gabushin V.N. Best approximation of unbounded operators by bounded operators. Russian Math. (Iz. VUZ), 1995. Vol. 39, No. 11. P. 38–63.
  17. Babenko V.F., Korneichuk N.P., Kofanov V.A., Pichugov S.A. Neravenstva dlya proizvodnykh i ikh prilozheniya [Inequalities for Derivatives and Their Applications]. Kiev: Naukova Dumka, 2003. 591 p. (in Russian)
  18. Bosse Yu.G. (Shilov G.E.) On inequalities between derivatives. In: Collection of Works of Student Research Societies of Moscow State University. Moscow: Izd. MGU, 1937. Vol. 1. P. 68–72. (in Russian)
  19. Buslaev A.P. Approximation of a differentiation operator. Math. Notes, 1981. Vol. 29, No. 5. P. 372–378. DOI: 10.1007/BF01158361
  20. Domar Y. An extremal problem related to Kolmogoroff’s inequality for bounded functions. Arkiv för Mat., 1968. Vol. 7, No. 5. P. 433–441.
  21. Dunford N., Schwartz J.T. Linear Operators. Part 1: General Theory. New York: Interscience, 1958.
  22. Figà-Talamanca A. Translation invariant operators in \(L_p\). Duke. Math. J., 1965. Vol. 32, No. 3. P. 495–502. DOI: 10.1215/S0012-7094-65-03250-3
  23. Figà-Talamanca A., Gaudry G.I. Density and representation theorems for multipliers of type \((p,q)\). J. Australian Math. Soc., 1967. Vol. 7, No. 1. P. 1–6. DOI: 10.1017/S1446788700005012
  24. Gabushin V.N. Inequalities for the norms of a function and its derivatives in metric \(L_p\). Math. Notes, 1967. Vol. 1, No. 3. P. 194–198. DOI: 10.1007/BF01098882
  25. Gabushin V.N. Best approximations of functionals on certain sets. Math. Notes Acad. Sci. USSR, 1970. Vol. 8, No. 5. P. 780–785. DOI: 10.1007/BF01146932
  26. Gabushin V.N. The best approximation of the differentiation operator in the metric of \(L_p\). Math. Notes, 1972. Vol. 12, No. 5. P. 756–760. DOI: 10.1007/BF01099059
  27.  Gabushin V.N. Inequalities between derivatives in \(L_p\)-metrics for \(0<p\le\infty\). Math. USSR-Izv., 1976. Vol. 10, No. 4. P. 823–844.
  28. Gabushin V.N. Inequalities for derivatives of solutions of ordinary differential equations in the metric of \(L_p\)  \(0<p\le\infty\). Differ. Equ., 1988. Vol. 24, No. 10. P. 1088–1094.
  29. Hadamard J. Sur le module maximum d’une fonction et de ses déerivéees. Soc. math. France, Comptes rendus des Séances, 1914. Vol. 41. P. 68–72. (in French)
  30. Hardy G.H., Littlewood J.E. Contribution to the arithmetic theory of series. Proc. London Math. Soc. 2, 1912. Vol. 11. P. 411–478.
  31. Hardy G.H., Littlewood J.E., Pólya G. Inequalities. Cambridge: Cambridge Univ. Press, 1934.
  32. Hörmander L. Estimates for translation invariant operators in \(L^p\) spaces. Acta Math., 1960. Vol. 104, No. 1–2. P. 93–140. DOI: 10.1007/BF02547187
  33. Klots B.E. Linear deviations of the classes \(\widetilde{W}_p^\alpha\) and approximations in spaces of multipliers. Math. Notes, 1975. Vol. 18, No. 1. P. 640–646. DOI: 10.1007/BF01461146
  34. Klots B.E. Approximation of differentiable functions by functions of large smoothness. Math. Notes, 1977. Vol. 21, No. 1. P. 12–19. DOI: 10.1007/BF02317028
  35. Kolmogorov A.N. On inequalities between upper estimates of consecutive derivatives of an arbitrary function defined on an infinite interval. In: Selected Works: Mathematics and Mechanics. Moscow: Nauka, 1985. P. 252–263. (in Russian)
  36. Korneichuk N.P. Ekstremal’nye zadachi teorii funkcii [Extremal Problems of Approximation Theory]. Moscow: Nauka, 1976. 320 p. (in Russian)
  37. Larsen R. An Introduction to the Theory of Multipliers. Berlin etc.: Springer, 1971. 282 p.
  38. Levin V.I. Exact constants in inequalities of the Carlson type. Doklady Akad. Nauk. SSSR, 1948. Vol. 59. P. 635–638. (in Russian)
  39. Magaril-Il’yaev G.G., Osipenko K.Yu. Optimal recovery of functions and their derivatives from inaccurate information about the spectrum and inequalities for derivatives. Funct. Anal. Appl., 2003. Vol. 37. P. 203–214. DOI: 10.1023/A:1026084617039
  40. Magaril-Il’yaev G.G., Osipenko K.Yu. Optimal recovery of values of functions and their derivatives from inaccurate data on the Fourier transform. Sbornik Math., 2004. Vol. 195, No. 10. P. 1461–1476. DOI: 10.1070/SM2004v195n10ABEH000853
  41. Rudin W. Functional Analysis. New York: McGraw-Hill, 1973. 397 p.
  42. Shilov G.E. Matematicheskii analiz. Vtoroi spetsial’nyi kurs [Mathematical Analysis: The Second Special Course]. Moscow: Nauka, 1965. 328 p. (in Russian)
  43. Stein E.M. Functions of exponential type. Ann. Math. (2), 1957. Vol. 65. P. 582–592.
  44. Stein E.M., Weiss G. Introduction to Fourier Analysis on Euclidean Spaces. Princeton: Princeton Univ. Press, 1971. 297 p.
  45. Stechkin S.B. Inequalities between norms of derivatives of an arbitrary function. Acta Sci. Math., 1965. Vol. 26, No. 3–4. P. 225–230.
  46. Stechkin S.B. Best approximation of linear operators. Math. Notes, 1967. Vol. 1, No. 2. P. 91–99. DOI: 10.1007/BF01268056
  47. Subbotin Yu.N., Taikov L.V. Best approximation of a differentiation operator in \(L_2\)-space. Math. Notes, 1968. Vol. 3, No. 2. P. 100–105. DOI: 10.1007/BF01094328
  48. Tikhomirov V.M., Magaril-Il’yaev G.G. Inequalities for derivatives. In: Kolmogorov A.N. Izbrannye trudy. Matematika i mekhanika [Selected Works. Mathematics and Mechanics]: collection of papers. Moscow: Nauka, 1985. P. 387–390. (in Russian)


Article Metrics

Metrics Loading ...


  • There are currently no refbacks.